Oklahoma, 2016

Damaging Wind in Oklahoma, July 31, 2016

July 31, 2016 · NWS OUN · 1 event in 1 county or zone

A few isolated storms formed in central Oklahoma on the afternoon of the 31st under the influence of a shortwave trough.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A few isolated storms formed in central Oklahoma on the afternoon of the 31st under the influence of a shortwave trough.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 31, 12:42 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 31, 12:42 PM CST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Norman OK
142 PM CDT SUN JUL 31 2016

.DISCUSSION...
Scattered thunderstorms are expected in the very hot and humid
airmass over southern Oklahoma this afternoon in the wake of the
weak upper wave passing to the east. This should end by sunset and
start a week of lower rain chances and increasing heat. the upper
ridge is expected to build again from the southeast into Oklahoma.
One weak mid-level wave is expected to pass on the upper high's
northwest zone later Monday or early Tuesday and bring a chance
for storms in the northwest corner of Oklahoma. Beyond that, the
week looks very hot but not quite as humid as last week. The next
good chance for rain and thunderstorms comes late next week and
into the weekend with the approach of a front from Kansas and
slightly more southwesterly flow over northern Oklahoma.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  75  96  74  98 /  20  10   0  10
Hobart OK         76  99  75  99 /  10  10   0   0
Wichita Falls TX  76 100  75 100 /  20  10   0   0
Gage OK           74  98  73  98 /  10  10  20  10
Ponca City OK     76  97  76  98 /  10  10   0  10
Durant OK         76  98  74  99 /  30   0   0   0

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

25/09
Hazardous weather outlook, Jul 31, 10:32 AM CST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1132 AM CDT SUN JUL 31 2016

OKZ004>048-050>052-TXZ083>090-011645-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1132 AM CDT SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.THUNDERSTORMS...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ACROSS PORTIONS OF SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS THIS
AFTERNOON... WITH THE HIGHEST CHANCES IN SOUTHEAST OKLAHOMA. GUSTY
WINDS... HEAVY RAINFALL... AND FREQUENT LIGHTNING WILL BE THE
MAIN IMPACTS. NO SEVERE WEATHER IS ANTICIPATED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

.THUNDERSTORMS...
ISOLATED STORMS MAY OCCUR MOST DAYS DURING THE UPCOMING WEEK ACROSS
NORTHWEST OKLAHOMA. THE PROBABILITY OF SEVERE WEATHER IS LOW.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

30

In the hours before

Special weather statement, Jul 31, 12:46 PM CST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
146 PM CDT SUN JUL 31 2016

OKZ040-311915-
GARVIN OK-
146 PM CDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GARVIN COUNTY UNTIL
215 PM CDT...

AT 144 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
OF WYNNEWOOD... MOVING NORTHEAST AT 5 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3469 9697 3464 9713 3468 9722 3484 9710
      3481 9695
TIME...MOT...LOC 1844Z 229DEG 6KT 3469 9712

MAXWELL
Special weather statement, Jul 31, 1:17 PM CST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
217 PM CDT SUN JUL 31 2016

OKZ040-311930-
GARVIN OK-
217 PM CDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GARVIN COUNTY UNTIL
230 PM CDT...

AT 214 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF WYNNEWOOD...MOVING NORTHEAST AT 15 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3464 9709 3464 9711 3471 9721 3486 9706
      3486 9705 3482 9694 3471 9693
TIME...MOT...LOC 1914Z 229DEG 12KT 3469 9709

MAXWELL
Special weather statement, Jul 31, 2:25 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
325 PM CDT SUN JUL 31 2016

OKZ031-032-042-312100-
PONTOTOC OK-HUGHES OK-SEMINOLE OK-
325 PM CDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PONTOTOC...HUGHES
AND SOUTHEASTERN SEMINOLE COUNTIES UNTIL 400 PM CDT...

AT 324 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
ATWOOD...MOVING NORTHEAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3480 9645 3490 9657 3520 9631 3501 9609
      3500 9609
TIME...MOT...LOC 2024Z 225DEG 14KT 3496 9639

MAXWELL
Special weather statement, Jul 31, 2:57 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
357 PM CDT SUN JUL 31 2016

OKZ031-032-042-312130-
PONTOTOC OK-HUGHES OK-SEMINOLE OK-
357 PM CDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PONTOTOC...
SOUTHWESTERN HUGHES AND SOUTHEASTERN SEMINOLE COUNTIES UNTIL 430 PM
CDT...

AT 356 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
FRANCIS...MOVING NORTHEAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS OVER 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3472 9660 3481 9674 3510 9656 3494 9629
TIME...MOT...LOC 2056Z 215DEG 14KT 3485 9658

MAXWELL
Special weather statement, Jul 31, 3:42 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
442 PM CDT SUN JUL 31 2016

OKZ031-032-042-312215-
PONTOTOC OK-HUGHES OK-SEMINOLE OK-
442 PM CDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PONTOTOC...
SOUTHWESTERN HUGHES AND SOUTHEASTERN SEMINOLE COUNTIES UNTIL 515 PM
CDT...

AT 441 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF FRANCIS. THIS STORM WAS DRIFTING SLOWLY EAST.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH AND VERY HEAVY RAIN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3473 9660 3486 9664 3501 9646 3481 9627
TIME...MOT...LOC 2141Z 242DEG 1KT 3483 9651

11
Special weather statement, Jul 31, 4:13 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
513 PM CDT SUN JUL 31 2016

OKZ028-040-312245-
MCCLAIN OK-GARVIN OK-
513 PM CDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MCCLAIN AND NORTH
CENTRAL GARVIN COUNTIES UNTIL 545 PM CDT...

AT 511 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PAOLI...MOVING
NORTH AT 10 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
PAOLI...BYARS AND ROSEDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3473 9714 3478 9729 3494 9731 3490 9704
TIME...MOT...LOC 2211Z 197DEG 7KT 3482 9723

11

The radar

The Norman radar (KTLX), 55 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garvin

When
July 31, 4:20 PM CST
Where
Garvin County, 2.92 mi ENE of Paoli
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
34.840, -97.210

Trees was snapped by microburst winds. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644254.